Alert archive / Mississippi / Flash Flood Warnings in 2026

Flash Flood Warning 2, NWS Jackson, MS

January 9, 2026Jefferson Davis County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 9, 2026, 4:11 PM CST for Jefferson Davis County, Lamar County, Marion County, Mississippi. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2026, 4:11 PM CST (22:11 UTC)
Expired
Jan 9, 2026, 8:15 PM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Davis County, MS, Lamar County, MS, Marion County, MS

The radar

The Hammond radar (KHDC), 103 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:15 PM CSTFLASH FLOODColumbia, MSLaw enforcement reported multiple streets and intersections flooded across the city of Columbia.
Jan 9, 5:15 PM CSTFLASH FLOOD4 N Kokomo, MSFlash flooding was reporting on Stovall Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

533 
WGUS54 KJAN 092211
FFWJAN
MSC065-073-091-100215-
/O.NEW.KJAN.FF.W.0002.260109T2211Z-260110T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
411 PM CST Fri Jan 9 2026

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Jefferson Davis County in south central Mississippi...
  Northern Marion County in south central Mississippi...
  Northwestern Lamar County in southeastern Mississippi...

* Until 815 PM CST.

* At 411 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 4 
  hours. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Kokomo, Bunker Hill, Goss, Society Hill, Improve, 
  Morgantown, Holly Springs and Melba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3113 9000 3118 9001 3118 9003 3134 9004
      3155 8963 3150 8959 3143 8959 3136 8953
      3134 8964 3113 8999

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 4 HOURS

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 4:02 PM CST, 9 minutes earlier. Its key messages:

  • Flash flooding and additional severe weather remain concerns into tonight.
  • Much cooler temperatures are expected following the cold front this weekend.
  • Colder weather may be in store in the longer range.
Area forecast discussion, Jan 9, 4:02 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
402 PM CST Fri Jan 9 2026

...New DISCUSSION...

.KEY MESSAGES...

  - Flash flooding and additional severe weather remain concerns
    into tonight.

  - Much cooler temperatures are expected following the cold
    front this weekend.

  - Colder weather may be in store in the longer range.

&&

.DISCUSSION...
Issued at 345 PM CST Fri Jan 9 2026

Tonight: A shortwave trough crossing the Southern Plains is
approaching our region and increasing large scale ascent, and this
will maintain our current marginal/slight severe and heavy rain
event as we go into the evening. Compared to previous forecasts,
the threats have become more confined to southern/eastern portions
of the area, and diminishing low level shear will help to further
reduce the tornado threat as we go into the evening. There could
be a slight rebound in low level shear parameters late this
evening when the shortwave trough approaches and helps to back and
strengthen low level wind fields, and this may be the brief
window of time to monitor for any additional tornado threats.
Otherwise, damaging wind gusts would be the primary concerns, and
thunderstorm risk should diminish prior to daybreak. With very
moist air continuing to be transported into the system, rainfall
is quite efficient with the deep convection and this will continue
to support a flash flood threat where convection can become
focused for 2+ hours.

Saturday through Sunday: The front and lingering light rainfall
will push through quickly in the morning, and then much drier and
cooler air will advect in behind the front, with the greater cold
advection holding off until Saturday night/Sunday. While
temperatures will actually be just a little below normal, they
will feel much cooler after the recent very warm conditions.

Sunday night through the upcoming week: The forecast will be on
the cool side and mostly dry with northwest flow aloft being the
strongest influence. Global models are keying in on a bigger
surge of cold air into the forecast area as we finish up next
week, when amplification of eastern CONUS longwave trough is
forecast by most guidance now. It doesn't appear this will be
dangerously cold air, but it would still be impactful given the
timing in mid winter. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CST Fri Jan 9 2026

Widespread SHRA/TSRA will result in lower and variable flying
conditions through the TAF period. Although some TAF sites were
in VFR at 1730Z, MVFR/IFR cigs are expected to prevail through 06Z
Sat. After 06Z IFR cigs are expected and prevail through 15Z
before improving back to MVFR by the end of the TAF period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       60  67  38  52 /  90  80   0   0
Meridian      61  70  38  53 /  90  80   0   0
Vicksburg     58  65  37  53 /  90  60   0   0
Hattiesburg   65  75  43  60 /  90  80  10   0
Natchez       59  67  39  55 /  90  60   0   0
Greenville    56  60  37  48 / 100  30   0   0
Greenwood     57  63  36  50 / 100  60   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until midnight CST tonight for MSZ038-039-043>046-
     048>066-072>074.

LA...None.
AR...None.

&&

EC/22

In the hours before

Local storm report, Jan 9, 11:34 AM CST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1134 AM CST Fri Jan 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     Tornado          3 NW Forest Grove       32.76N 89.75W
01/09/2026                   Madison            MS   NWS Storm Survey

            Corrects previous tornado report from 3 NW
            Forest Grove. TDS noted near Matlock Dr and
            Hwy 43. From NWS Survey...This weak EF0
            tornado touched down near Highway 43 and
            Matlock Road in eastern Madison county and
            tracked 4.6 miles and dissipated at Red Dog
            Road in western Leake county. Tree damage,
            from a handful of uprooted trees, were the
            main damage at the very beginning of the
            path. The remaining damage was mostly
            small/large limbs down along Red Dog Road
            and the Natchez Trace. One large limb downed
            a power line. Max winds were 85 mph (EF0)
            and total path length was 4.6 miles.

&&

CE
Local storm report, Jan 9, 11:55 AM CST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1155 AM CST Fri Jan 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     Tornado          1 E Kokomo              31.20N 89.98W
01/09/2026                   Marion             MS   Emergency Mngr

            Portion of the tin roof pealed off Popwells
            at US 90 and Old Hwy 24.

&&

CE
Special weather statement, Jan 9, 12:24 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
1224 PM CST Fri Jan 9 2026

MSZ066-091915-
Jones MS-
1224 PM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT EASTERN JONES COUNTY THROUGH 115
PM CST...

At 1224 PM CST, Doppler radar was tracking a strong thunderstorm near
Moselle, or 7 miles south of Ellisville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ovett and Tuckers Crossing around 1230 PM CST.
  Mill Creek around 1245 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3148 8931 3181 8898 3177 8894 3153 8894
      3143 8911 3144 8927
TIME...MOT...LOC 1824Z 231DEG 31KT 3149 8921

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SAS
Local storm report, Jan 9, 12:30 PM CST, 3 hours 41 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
1230 PM CST Fri Jan 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     Tornado          1 SSE Shady Grove       31.74N 89.15W
01/09/2026                   Jones              MS   Emergency Mngr

            Corrects previous tstm wnd dmg report from 1
            SSE Shady Grove. Video provided by Jones
            County EOC shows that this damage was
            produced by a tornado. Roof damage occurred
            at a business on Hwy 15 N in north Laurel.

&&

EC
Special weather statement, Jan 9, 3:23 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CST Fri Jan 9 2026

MSZ072-073-092200-
Lamar MS-Marion MS-
323 PM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION AND NORTHWESTERN
LAMAR COUNTIES THROUGH 400 PM CST...

At 322 PM CST, Doppler radar was tracking a strong thunderstorm near
Columbia, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Columbia around 325 PM CST.
  Improve around 335 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3124 9001 3144 8970 3143 8960 3126 8947
      3113 8994
TIME...MOT...LOC 2122Z 240DEG 29KT 3123 8990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jan 9, 3:52 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CST Fri Jan 9 2026

LAZ009-016-MSZ040-041-047-092230-
Madison LA-East Carroll LA-Sharkey MS-Warren MS-Issaquena MS-
352 PM CST Fri Jan 9 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EAST CARROLL AND
NORTHEASTERN MADISON PARISHES...NORTHWESTERN WARREN...CENTRAL
ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES THROUGH 430 PM CST...

At 352 PM CST, Doppler radar was tracking a strong thunderstorm near
Mansford, or near Tallulah, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Mansford, Omega, and Sondheimer around 355 PM CST.
  Eagle Bend around 400 PM CST.
  Alsatia around 410 PM CST.
  Transylvania around 420 PM CST.

Other locations impacted by this storm include Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3276 9119 3273 9083 3231 9105 3236 9130
TIME...MOT...LOC 2152Z 194DEG 22KT 3242 9113

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:56 AM CSTSpecial Weather StatementJANHumphreys64 min
Jan 9, 3:54 AM CSTSpecial Weather StatementJANCarroll, Grenada, Holmes, Humphreys, Leflore, Sharkey66 min
Jan 9, 4:41 AM CSTSpecial Weather StatementJANCarroll, Holmes, Montgomery64 min
Jan 9, 5:04 AM CSTSpecial Weather StatementJANYazoo41 min
Jan 9, 5:51 AM CSTSpecial Weather StatementJANMadison39 min
Jan 9, 6:15 AM CSTSpecial Weather StatementJANClay, Lowndes, Oktibbeha45 min
Jan 9, 6:22 AM CSTSpecial Weather StatementJANLamar, Marion53 min
Jan 9, 6:26 AM CSTSpecial Weather StatementJANLeake49 min
Jan 9, 6:28 AM CSTTornado Warning Tornado observedJANJefferson Davis, Lamar, Marion62 min
Jan 9, 6:34 AM CSTTornado Warning Tornado observedJANLeake, Madison19 min
Jan 9, 7:14 AM CSTSpecial Weather StatementJANWinston46 min
Jan 9, 7:28 AM CSTSpecial Weather StatementJANCovington47 min
Jan 9, 7:44 AM CSTSpecial Weather StatementJANForrest46 min
Jan 9, 7:48 AM CSTTornado WarningJANCovington, Jones42 min
Jan 9, 8:30 AM CSTSpecial Weather StatementJANJones45 min
Jan 9, 8:49 AM CSTTornado WarningJANClarke, Jasper, Jones41 min
Jan 9, 9:29 AM CSTTornado WarningJANClarke61 min
Jan 9, 11:25 AM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lamar, Lawrence, Marion4 hr
Jan 9, 12:24 PM CSTSpecial Weather StatementJANJones51 min
Jan 9, 3:23 PM CSTSpecial Weather StatementJANMarion37 min
Jan 9, 5:35 PM CSTFlash Flood WarningJANForrest, Jones, Lamar3 hr

Nearby

Flash Flood Warnings in Mississippi, 2026Every flash flood warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.